Volume 13
Number 4
Oct 2009
Back to issue
Review
E Ista, M van Dijk, D Tibboel, M de Hoog

Prolonged administration of benzodiazepines and/or opioids to children in a paediatric intensive care unit (PICU) may in- duce physiological dependence and withdrawal symptoms. We reviewed the literature for relevant contributions on the nature of these withdrawal symptoms and on availability of valid scoring systems to assess the extent of symptoms in children. Symptoms of benzodi- azepine and opioid withdrawal can be classified into three groups: central nervous system (CNS) overstimulation, gastrointestinal dys- regulation and autonomic dysfunction. In children, symptoms associated with CNS overstimulation and autonomic dysfunction may overlap after long-term use of benzodiazepines or opioids. Symptoms of gastrointestinal dysfunction in the PICU population have only been described for opioid withdrawal. Four scoring systems for use in children have been described. Two of these provided good reli- ability and validity to determine withdrawal symptoms: the Withdrawal Assessment Tool version 1 (WAT-1) and the Sophia Observation withdrawal Symptoms-scale (SOS).


Back to issue - Download PDF